Article Text

PDF
G391(P) Evaluation of cutaneous adverse drug reactions in north indian children with unprovoked seizures on antiepileptic drug monotherapy
  1. A Gummadi1,
  2. JK Sahu1,
  3. S Dogra2,
  4. N Sankhyan1,
  5. P Singhi1
  1. Department of Paediatrics, Post Graduate Institute of Medical Education and Research, Chandigarh, India
  2. Department of Dermatology, Post Graduate Institute of Medical Education and Research, Chandigarh, India

Abstract

Aims Phenytoin and Carbamazepine, the most common antiepileptic drugs as monotherapy, are associated with cutaneous adverse drug reactions (cADRs). These can range from mild maculopapular exanthema to life threatening conditions, including, Stevens–Johnson syndrome and toxic epidermal necrolysis. However, there is scarce data on incidence of these reactions. Our study aimed to prospectively determine the incidence and nature of cADRs in children on antiepileptic drugs monotherapy.

Methods A prospective observational study conducted at outpatient department of tertiary care referral hospital of Northern India from July 2015 to September 2016. All consecutive children (6 months–12 years old) recently initiated (<4 weeks) on AED monotherapy (phenytoin, carbamazepine or valproate) were enrolled and followed up at 1 and 3 months for cADRs. Occurrence of cADRs, if any, was evaluated. Causal relationship assessments of cADRs with antiepileptic drugs were performed by Naranjo’s algorithm and World Health Organisation–Uppsala Monitoring Centre scale. Severity assessment of cADRs was done with Hartwig’s severity scale.

Results Of 295 children enrolled, 118 (40%) were on carbamazepine, 92 (31.2%) were on phenytoin and 85 (28.8%) were on valproate. A total of 11/295 (3.7%) children had cutaneous adverse drug reactions. Of 118 on carbamazepine, 4 (3.4%) had cADRs. Of 92 on phenytoin, 7 (7.6%) had cADRs. No children on valproate therapy had cADRs. The maculopapular rash was the most common 9/11 (81.8%). One child had urticaria and one had Drug Reaction with Eosinophilia and Systemic Symptoms. The mean duration interval from drug intake to rash onset was 14.5 (range 6–60) days. Discontinuation of antiepileptic drug was required in 8 (72.7%) cases. Using Naranjo algorithm, 81.8% cADRs were probable and 72.7% were probable on WHO- Uppsala Monitoring Centre scale. Most cADRs (63.6%) were in the level 3 (moderate) on Hartwigs severity scale.

Conclusions Incidence of cADRs with phenytoin and carbamazepine were 7.6% and 3.4% respectively. Maculopapular rash was the most common and preponderance of cADR had moderate severity. Awareness and knowledge of cADRs related information would be helpful in counselling while initiation of these antiepileptic drugs.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.